Alert archive / North Carolina / Flash Flood Warnings in 2025

Flash Flood Warning 48, NWS Raleigh, NC

July 15, 2025Chatham County, Lee County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Jul 15, 2025, 8:50 AM EDT for Chatham County, Lee County, North Carolina. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 15, 2025, 8:50 AM EDT (12:50 UTC)
Expired
Jul 15, 2025, 12:00 PM EDT
In force
3 hr
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Flood severity
None

Counties Chatham County, NC, Lee County, NC

The radar

The Raleigh/Durham radar (KRAX), 68 km from the middle of the area, began a volume at 12:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 15, 9:40 AM EDTFLASH FLOOD3 Se Goldston, NCHenry Oldham Rd closed in 3 locations due to flooding.
Jul 15, 9:40 AM EDTFLASH FLOOD3 Se Goldston, NCHenry Oldham Rd closed in 3 locations due to flooding.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 50 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 0.8 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2025-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1185 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2025-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1185 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
639 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

019 
WGUS52 KRAH 151250
FFWRAH
NCC037-105-151600-
/O.NEW.KRAH.FF.W.0048.250715T1250Z-250715T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
850 AM EDT Tue Jul 15 2025

The National Weather Service in Raleigh has issued a

* Flash Flood Warning for...
  Southern Chatham County in central North Carolina...
  Northern Lee County in central North Carolina...

* Until noon EDT.

* At 850 AM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Sanford, Goldston, Cumnock, Moncure, Shearon Harris Reservoir and 
  Jordan Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3552 7945 3565 7942 3567 7933 3565 7910
      3566 7901 3568 7897 3561 7899 3559 7899
      3553 7902 3546 7923 3546 7934 3547 7936
      3548 7936 3550 7934 3552 7935

FLASH FLOOD...RADAR INDICATED

$$

Leins
2 follow-up statements
717 
WGUS72 KRAH 151428
FFSRAH

Flash Flood Statement
National Weather Service Raleigh NC
1028 AM EDT Tue Jul 15 2025

NCC105-151438-
/O.CAN.KRAH.FF.W.0048.000000T0000Z-250715T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lee NC-
1028 AM EDT Tue Jul 15 2025

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHERN LEE COUNTY...

Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

&&

LAT...LON 3561 7916 3558 7920 3556 7920 3555 7922
      3557 7922 3557 7924 3553 7927 3554 7929
      3555 7928 3556 7929 3554 7932 3557 7934
      3558 7937 3565 7939 3567 7933 3565 7910
      3563 7911 3563 7912 3562 7914

$$

NCC037-151600-
/O.CON.KRAH.FF.W.0048.000000T0000Z-250715T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chatham NC-
1028 AM EDT Tue Jul 15 2025

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL NOON EDT TODAY FOR 
SOUTH CENTRAL CHATHAM COUNTY...

At 1028 AM EDT, local law enforcement reported flooded roads in 
southern Chatham County. Between 2 and 3 inches of rain have fallen. 
Additional rainfall amounts up to 1 inch are possible in the warned 
area. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Law enforcement reported.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Goldston.

Portions of Henry Oldham Rd north of US 421 have been closed due to 
high water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3561 7916 3558 7920 3556 7920 3555 7922
      3557 7922 3557 7924 3553 7927 3554 7929
      3555 7928 3556 7929 3554 7932 3557 7934
      3558 7937 3565 7939 3567 7933 3565 7910
      3563 7911 3563 7912 3562 7914

FLASH FLOOD...OBSERVED

$$

Leins
529 
WGUS72 KRAH 151550
FFSRAH

Flash Flood Statement
National Weather Service Raleigh NC
1150 AM EDT Tue Jul 15 2025

NCC037-151600-
/O.EXP.KRAH.FF.W.0048.000000T0000Z-250715T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chatham NC-
1150 AM EDT Tue Jul 15 2025

...FLASH FLOOD WARNING WILL EXPIRE AT NOON EDT TODAY FOR SOUTH 
CENTRAL CHATHAM COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

&&

LAT...LON 3561 7916 3558 7920 3556 7920 3555 7922
      3557 7922 3557 7924 3553 7927 3554 7929
      3555 7928 3556 7929 3554 7932 3557 7934
      3558 7937 3565 7939 3567 7933 3565 7910
      3563 7911 3563 7912 3562 7914

$$

Leins

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 6:50 AM EDT, 2 hours earlier.

Area forecast discussion, Jul 15, 6:50 AM EDT, 2 hours before
Area Forecast Discussion
National Weather Service Raleigh NC
650 AM EDT Tue Jul 15 2025

.SYNOPSIS...
Sub-tropical high pressure will extend from near Bermuda to the
Carolinas throughout the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 600 AM Tuesday...

Updated the forecast to beef POP significantly from Davidson to Wake
and Franklin Counties were moisture pooling was occurring on the
southern edge of the H925 to H850 front. PWs were in excess of
2 inches from near RDU into SE VA. There was also lingering
instability in this region with moisture convergence at the
surface due to previous southward moving outflows. CAMS
are finally picking up on some of the convection especially around
the Triangle, which should persist a few hours this morning during
the rush. Slow moving storms will pose an isolated flash flood
threat around portions of the Triangle.

Isolated flash flooding will be possible again this afternoon and
evening with the region in a marginal (level 1 of 4 risk) of
excessive rainfall.

Antecedent wet ground will result in easier and quicker flash flood
potential with the heavier downpours, especially over the western
and northern Piedmont.

The Triad area appears most vulnerable to potential isolated flash
flooding this afternoon and evening. Even though all of our region
is in the marginal risk of excessive rainfall, the NW Piedmont has
the higher probabilities of additional thunderstorms today per most
guidance and the latest CAMS. This region is also the wettest with
the past few days bringing plenty of heavy rain events. Greensboro
was already approaching 8 inches of rain for the month and it is not
even half over yet. This is already double the monthly 30 year
average. In addition, Scattered thunderstorms are expected to
develop again this afternoon and linger well into the evening. The
focus will be on the western and northern Piedmont locations where
basin averages of around 1 inch can be expected QPF wise. However,
some locations will likely top 2-3 inches locally. This would
produce additional flash flooding. The heaviest rains are not
expected to be widespread, limiting the potential scope of the flash
flooding to mainly localized or urban areas. To the east and south,
widely scattered storms are expected with locally 1+ inch of rain.
The instability is expected to be less today than in previous days
limiting the severe damaging wind threat. However, an isolated
damaging wind gust with the stronger cores. Highs will generally be
87-92. Lows tonight should be 70-75.

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
As of 340 AM Tuesday...

Lower chance of PM storms, but remaining hot and humid.

The highest moisture levels will gradually shift a bit west and
north on Wednesday with the upper ridge building in the
southeast U.S. from off the SW Atlantic. This should limit the
convection to widely scattered PM activity. The highest probabilities
will be along the SE Coastal Plain (sea breeze) and tucked up along
the Blue Ridge. Highs will be a few degrees warmer with partly to
mostly sunny afternoon skies (90-95). Lows generally in the lower to
mid 70s.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
As of 400 AM Tuesday...

* Hot temperatures, probably a degree or three higher than NBM ones
  used to populate the current official forecast, will remain
  anomalously warm and well in the 70s each night and yield Moderate
  to Major HeatRisk through the forecast period.

* Only very localized outflow relief from the heat may briefly grow
  in coverage Sat, when diurnal convection may attain maximum
  coverage in cntl NC

A sub-tropical anticyclone will progress from the swrn N. Atlantic
to the Southeast through the weekend, with perhaps some minimally
decreasing heights across the srn Middle Atlantic Sat-Mon, when the
models hint that a weakness may develop between the center of that
ridge and another forecast to progress across the sub-tropical N.
Atlantic. Such a solution would cause mid-level flow to assume a
more wnwly component and direct shortwave impulses and/or MCV into
at least the nrn half of NC by Sat.

At the surface, high pressure will span from near Bermuda to the
South Atlantic coast, with varying degrees of troughing on its
wrn/nwrn periphery, in the lee of the srn and cntl Appalachians, and
also a daily sea breeze. A convective outflow-reinforced front may
briefly settle across VA and perhaps nern NC on Sat, as the
aforementioned flow aloft veers and introduces the possibility of
very weakly falling heights aloft.

The increasingly-influential, subsident ridging aloft will tend to
suppress diurnal convection away from the Blue Ridge/terrain
forcing, Piedmont trough, and sea breeze, and related small outflows
through at least Fri - with probably only scattered coverage along
those features. Sat will offer the relative highest probability of
diurnal convection, when the aforementioned outflow-reinforced front
will probably make its closest approach. It will otherwise remain
hot and humid, with high temperatures generally a couple of
categories above average and low temperatures two to three
categories above average.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
As of 650 AM Tuesday...

Scattered showers and storms may persist over portions of the region
through 12z-14z, before finally dying off. The RDU area will have
the higher chances of showers/storms. Otherwise, generally VFR
conditions will give way to the development of IFR to LIFR stratus
at many locations. This stratus will lift out between 13z and 14z.
Expect another chance of showers/storms this afternoon and evening,
with the higher probabilities from the Triad to the Triangle between
18z and 05z.

Outlook: Sub-tropical high pressure over the western Atlantic will
favor a typical summertime regime of scattered PM convection and
patchy late night and early morning fog/stratus through late week.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Badgett/MWS
NEAR TERM...Badgett
SHORT TERM...Badgett
LONG TERM...MWS
AVIATION...Badgett
Hazardous weather outlook, Jul 15, 5:15 AM EDT, 3 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
515 AM EDT Tue Jul 15 2025

NCZ007>011-021>026-038>041-073>076-160915-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Davidson-Randolph-Chatham-Wake-Stanly-
Montgomery-Moore-Lee-
515 AM EDT Tue Jul 15 2025

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Scattered thunderstorms with locally heavy rainfall are expected
again this afternoon and evening. Isolated flash flooding is
possible. The areas most vulnerable are the Triad region east across
the northern Piedmont into portions of the Triangle Area.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The chance of widespread hazardous weather is low at this time.

NCZ027-028-042-043-077-078-083>086-088-089-160915-
Nash-Edgecombe-Johnston-Wilson-Harnett-Wayne-Anson-Richmond-Scotland-
Hoke-Cumberland-Sampson-
515 AM EDT Tue Jul 15 2025

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

The chance of widespread hazardous weather is low at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The chance of widespread hazardous weather is low at this time.

In the hours before

Local storm report, Jul 15, 8:45 AM EDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Raleigh NC
845 AM EDT Tue Jul 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     Flash Flood      3 W Jordan Lake         35.74N 79.09W
07/15/2025                   Chatham            NC   911 Call Center

            Mount Gilead Church Rd closed due to
            flooding between US-64 and Sugar Lake Rd.

&&

LH

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 8:10 PM EDTSpecial Weather StatementRAHForsyth50 min
Jul 14, 8:15 PM EDTAreal Flood AdvisoryRAHMontgomery, Moore, Randolph, Stanly3 hr
Jul 14, 8:33 PM EDTSpecial Weather StatementRAHMontgomery42 min
Jul 14, 8:41 PM EDTSpecial Weather StatementRAHGuilford49 min
Jul 14, 8:56 PM EDTAreal Flood AdvisoryRAHDavidson, Forsyth2 hr
Jul 14, 9:15 PM EDTSpecial Weather StatementRAHMoore45 min
Jul 15, 12:14 AM EDTAreal Flood AdvisoryRAHDavidson, Forsyth, Guilford3 hr
Jul 15, 2:19 AM EDTAreal Flood AdvisoryRAHDavidson, Randolph106 min
Jul 15, 6:26 AM EDTAreal Flood AdvisoryRAHChatham, Durham, Wake2 hr
Jul 15, 6:37 AM EDTFlash Flood WarningRAHChatham, Durham, Wake4 hr
Jul 15, 3:03 PM EDTSpecial Weather StatementRAHGranville, Person, Vance, Warren57 min
Jul 15, 3:09 PM EDTAreal Flood AdvisoryRAHPerson3 hr
Jul 15, 3:10 PM EDTSpecial Weather StatementRAHHalifax65 min
Jul 15, 3:46 PM EDTSpecial Weather StatementRAHPerson59 min
Jul 15, 3:57 PM EDTAreal Flood AdvisoryRAHHalifax, Warren3 hr
Jul 15, 4:22 PM EDTFlash Flood Warning Considerable damage threatRAHAlamance, Guilford, Orange, Person5 hr
Jul 15, 4:40 PM EDTSevere Thunderstorm WarningRAHAlamance, Guilford50 min
Jul 15, 5:37 PM EDTFlash Flood Warning Considerable damage threatRAHAlamance, Orange3 hr
Jul 15, 5:40 PM EDTSpecial Weather StatementRAHAlamance, Guilford50 min
Jul 15, 5:52 PM EDTFlash Flood Warning Considerable damage threatRAHGuilford3 hr
Jul 15, 5:55 PM EDTSpecial Weather StatementRAHJohnston65 min
Jul 15, 6:52 PM EDTSpecial Weather StatementRAHGuilford53 min
Jul 15, 7:38 PM EDTFlash Flood WarningRAHGuilford, Randolph57 min
Jul 15, 7:46 PM EDTSpecial Weather StatementRAHCumberland59 min
Jul 15, 7:55 PM EDTFlash Flood Warning Considerable damage threatRAHForsyth3 hr

Nearby

Flash Flood Warnings in North Carolina, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.